Oregon, 2008

Flooding in Oregon, December 28 to 29, 2008

December 28 to 29, 2008 · NWS MFR · 2 events in 2 counties and zones

Heavy rain caused widespread flooding over Coos and Curry counties. Most of the flooding was minor, but some structures were inundated and mudslides closed several roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

Heavy rain caused widespread flooding over Coos and Curry counties. Most of the flooding was minor, but some structures were inundated and mudslides closed several roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 28, 9:06 AM PST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 28, 9:06 AM PST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
906 AM PST SUN DEC 28 2008

.SHORT TERM....SHORT TERM...A FRONTAL BOUNDARY HAS MOVED INTO
INTO THE COAST AND IS STRETCHED NORTHEAST TO SOUTHWEST OVER
NORTHWESTERN DOUGLAS...SOUTHERN COOS AND NORTHERN CURRY COUNTIES.
THIS BOUNDARY IS FORECAST TO REMAIN OVER THE AREA TODAY. THEN AS
ANOTHER SHORTWAVE MOVES INTO THE REGION LATE TONIGHT INTO
MONDAY...THE FRONT WILL SHIFT SOUTH AND EAST. PERIODS HEAVY AND
MODERATE RAIN ARE EXPECTED TODAY AND TOMORROW ESPECIALLY ALONG THE
COAST AND OVER THE CASCADES.

THE TOTAL PRECIPITABLE WATER FROM SATELLITE SHOWS A BAND OF 1.3
INCHES EAST WEST OFF THE SOUTHERN OREGON COAST WITH GOOD MOISTURE
FEEDING INTO CURRY COUNTY. COOS COUNTY HAS RECEIVED AROUND 2 TO 6
INCHES OF RAIN IN THE LAST 24 HOURS AND CURRY COUNTY HAS RECEIVED
3 TO 8 INCHES. THE LOW WHICH BROUGHT THIS FRONT IS MOVING INLAND
OVER NORTHERN OREGON. PERIODS OF HEAVY OR MODERATE PRECIPITATION
WILL CONTINUE THIS MORNING...THEN EXPECT LIGHT TO MODERATE RAIN ON
AND OFF THROUGH THE AFTERNOON AND INTO THE EVENING. EAST OF THE
CASCADES AND OVER MOUNT SHASTA AREA WE ARE GETTING A RAIN AND SNOW
MIX. EXPECT THIS CONTINUE THROUGH THE MORNING WITH SNOW LEVELS
RISING IN THE AFTERNOON AND MOST AREAS SEEING A CHANGE TO LIGHT RAIN.

THE NEXT SHORTWAVE WILL MOVE INTO THE AREA TONIGHT INTO MONDAY
MORNING AND WILL BRING ANOTHER BATCH OF HEAVY TO MODERATE RAIN TO
THE WEST SIDE...ESPECIALLY OVER CURRY COUNTY. FLOODING WILL BE THE
MAIN CONCERN FOR TODAY AND TOMORROW. EXPECT SMALL STREAM FLOODING
TO CONTINUE OVER THE COASTAL AREAS WHERE PERIODS OF HEAVY AND
MODERATE RAIN WILL CONTINUE TODAY AND TONIGHT. ALSO SOME RIVER
FLOODING IS POSSIBLE AND MAY NEED TO UPGRADE FLOOD WATCHES TO
WARNING. ALSO OF CONCERN WILL BE SNOW LEVELS LATE SUNDAY NIGHT
INTO MONDAY AS THE NEXT FRONT PUSHES INLAND SLIGHTLY OVER NORTHERN
AND WESTERN PORTIONS OF THE AREA. SNOW LEVELS WILL GRADUALLY COME
DOWN...INITIALLY OVER COOS AND DOUGLAS COUNTIES TONIGHT INTO
MONDAY MORNING THEN FURTHER INLAND. SNOW LEVELS ARE EXPECTED TO
LOWER DOWN TO 3500 TO 4500 FEET BY MONDAY MORNING OVER DOUGLAS
COUNTY THEN DOWN TO 2500 TO 3500 FEET ACROSS MUCH OF SOUTHWEST
OREGON WEST OF THE CASCADES DURING THE DAY MONDAY. MODERATE SNOW
ACCUMULATIONS ARE POSSIBLE OVER THE CASCADES ESPECIALLY NORTH OF
CRATER LAKE MONDAY MORNING AS MODERATE SHOWERS COMBINE WITH
LOWERING SNOW LEVELS. PRECIPITATION SHOULD TAPER OFF ACROSS THE
AREA MONDAY AFTERNOON BECOMING LIGHT.

THEN...EXPECT A BREAK MONDAY NIGHT INTO TUESDAY BEFORE THE PACIFIC
LOW MOVES TOWARDS THE OREGON AND WASHINGTON COAST TUESDAY EVENING
AND NIGHT AND THEN MOVES INLAND OVER THE REGION WEDNESDAY.

&&

.AVIATION...A STALLED FRONT OVER THE AREA TONIGHT INTO TOMORROW
WILL BRING LIGHT TO MODERATE PRECIPITATION OVER THE AREA TODAY
THROUGH THIS EVENING. THEN ANOTHER COLD FRONT WILL GRADUALLY PUSH
INLAND TONIGHT INTO EARLY MONDAY WITH PERIODS OF HEAVY AND
MODERATE RAIN EXPECTED FROM THE CASCADES WESTWARD. TODAY THROUGH
EARLY MONDAY EXPECTED A RAIN AND SNOW MIX EAST OF THE CASCADES.
WIDESPREAD MVFR CIGS IN RAIN AND SNOW WILL CONTINUE THROUGH
TOMORROW MORNING WITH ISOLATED IFR CONDITIONS TODAY AND TONIGHT
HEAVY TO MODERATE PRECIPITATION. IFR SHOULD INCREASE ALONG THE
COAST TONIGHT INTO EARLY MONDAY MORNING AND RAIN BECOMES HEAVY.

&&

.PREV DISCUSSION... /ISSUED 258 AM PST SUN DEC 28 2008/

DISCUSSION...MODELS CONTINUE ON TRACK AND IN GOOD AGREEMENT WITH
CONTINUED HEAVY PRECIPITATION EVENT CENTERED OVER THE MEDFORD
FORECAST AREA. WITH SNOW LEVELS HIGH AND CONTINUED HEAVY PRECIP
RATES...FLOODING IS THE PRIMARY CONCERN OF TODAYS FORECAST.
NARROW BAND OF MOISTURE IS FEEDING IN FROM ACROSS THE
PACIFIC...FEEDING INTO THE SOUTHERN OREGON AND NORTHERN CALIFORNIA
COAST. PW VALUES OF AROUND 1.25 TO 1.5 FEEDING INTO A STRONG
COUPLET OF LLVL CONVERGENCE...ISENTROPIC LIFT AND UPPER LEVEL
DIVERGENCE WILL CONTINUE TO BRING HEAVY RAINFALL RATES TO THE
AREA....MOSTLY IN THE SOUTH COASTAL RANGES AND SOME INTO THE
CASCADES. AREA RAINFALL AMOUNTS INCLUDE 4.5 INCHES AT QUAIL PRAIRIE
IN THE PAST 24 HOURS...7.5 INCHES AT RED MOUND TO 4 INCHES AT
BURNT RIDGE. SOME OF THESE AMOUNTS ARE SNOW MELT FROM SNOW IN THE
UNHEATED BUCKETS...BUT RAINFALL RATES OF .2 TO .3 INCHES PER HOUR
CONTINUE AT MOST OF THE WEST SIDE SITES. LOWER ELEVATION SITES IN
THE CASCADES ARE SHOWING SIMILAR LESSER CONDITIONS WITH GRANDAD
SHOWING 2.5 INCHES OF PRECIP IN THE PAST 24 HOURS AND CONTINUED
1.5 INCHES PER HOUR. MORE IMPORTANTLY THIS IS EXPLAINING THE LAG
IN THE RESPONSE IN THE INLAND RIVERS...CREEKS AND STREAMS AS THE
SNOW PACK HAS STOPPED SOPPING UP THE RAIN AND A CONTINUED INCREASE
IN TEMPERATURES AND SNOW LEVELS ARE FINALLY TURNING TO RUNOFF
BLENDING WITH THE MELTING SNOW PACK WITH THE SMALLER FEEDERS
SHOWING A RAPID INCREASE IN THE STAGE READINGS. FARTHER INLAND THE
RIVERS ARE STILL VERY LOW FOR THIS TIME OF YEAR WITH THE
APPLEGATE...LOST CREEK AND OTHER RESERVOIRS STILL HAVING A GOOD
DEAL OF STORAGE CAPACITY TO MITIGATE MUCH OF THE INLAND
POSSIBILITY OF FLOODING. HOWEVER ON THE COAST THE SMALLER RIVERS
WILL BE COMING UP MORE RAPIDLY THAN THE MAIN STEM INLAND RIVERS
WITH THE COQUILLE EXPECTED TO REACH FLOOD MONDAY MORNING. SMALLER
RIVERS ON THE COAST SUCH AS THE PISTOL...CHETCO...WINCHUCK AND
SMALLER RIVERS AND CREEKS MAY EXPERIENCE FLOODING AS SOON AS LATER
TODAY WITH THE HEAVY RAIN COMBINING WITH RUNOFF. ANOTHER ROUND OF
HEAVY RAIN WITH HIGHER SNOW LEVELS WILL COME AGAIN MONDAY WITH
VERY LITTLE BREAK.

AVIATION...MVFR CONDITIONS WITH OBSCURED HIGHER TERRAIN WILL
CONTINUE THROUGH TOMORROW WITH ISOLATED IFR CONDITIONS IN HEAVIER
PRECIPITATION...ESPECIALLY NEAR THE COAST.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH THROUGH TUESDAY MORNING FOR ORZ021-ORZ022.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM PST
     MONDAY FOR ORZ027.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 3 PM
     PST THIS AFTERNOON FOR PZZ350-PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST MONDAY
     FOR PZZ350-PZZ356-PZZ370-PZZ376.

CC
Hazardous weather outlook, Dec 28, 4:24 AM PST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
424 AM PST SUN DEC 28 2008

ORZ027-290100-
SOUTH CENTRAL OREGON CASCADES-
424 AM PST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING AT 4 PM
PST TODAY ABOVE 5000 FEET. SEE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WINTER WEATHER ADVISORY FOR SNOW ABOVE 5000 FEET REMAINS IN
EFFECT UNTIL 10 AM PST MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-290100-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
424 AM PST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY THROUGH TONIGHT. SEE WEATHER
MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FLOOD WATCH REMAINS IN EFFECT UNTIL TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-290100-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
424 AM PST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR PARTS OF THE AREA TODAY THROUGH
TONIGHT. SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FLOOD WATCH REMAINS IN EFFECT UNTIL MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 28, 7:59 AM PST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
759 AM PST SUN DEC 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       4 NE GOLD BEACH         42.45N 124.37W
12/28/2008  M2.77 INCH       CURRY              OR   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL. CURRENTLY WINDY AND STILL
            RAINING.

0700 AM     HEAVY RAIN       2 NNW SITKUM            43.18N 123.87W
12/28/2008  M3.00 INCH       COOS               OR   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL.

0700 AM     HEAVY RAIN       11 NE GRANTS PASS       42.54N 123.15W
12/28/2008  M1.22 INCH       JACKSON            OR   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL

0742 AM     SNOW             N BONANZA               42.20N 121.40W
12/28/2008  M3.0 INCH        KLAMATH            OR   TRAINED SPOTTER

            24 HOUR ACCUMULATION WITH A LIQUID WATER EQUIVALENT OF
            0.34 INCHES. CURRENTLY 31 DEGREES AND SNOWING LIGHTLY.

&&

WOODHEAD
Local storm report, Dec 28, 9:12 AM PST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
912 AM PST SUN DEC 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     HEAVY RAIN       2 ENE MYRTLE POINT      43.07N 124.10W
12/28/2008  M2.10 INCH       COOS               OR   TRAINED SPOTTER

            SINCE MIDNIGHT. SMALL STREAMS ARE FLOODING.

0857 AM     HEAVY RAIN       3 ENE COOS BAY          43.39N 124.18W
12/28/2008  M6.40 INCH       PZZ310             OR   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 8 AM

0902 AM     HEAVY RAIN       S SHADY COVE            42.61N 122.82W
12/28/2008  M1.25 INCH       JACKSON            OR   TRAINED SPOTTER

            12 HOUR TOTAL ENDING AT 8 AM

0902 AM     HEAVY RAIN       5 NNE SELMA             42.34N 123.57W
12/28/2008  M1.88 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 8 AM

0909 AM     HEAVY RAIN       S POWERS                42.88N 124.07W
12/28/2008  M3.97 INCH       COOS               OR   TRAINED SPOTTER

            24 HOUR TOTAL ENDING AT 730 AM

0800 AM     HEAVY RAIN       8 NNE POWERS            42.99N 124.01W
12/28/2008  M1.72 INCH       COOS               OR   TRAINED SPOTTER

            16 HOUR TOTAL ENDING AT 8 AM

&&

SPILDE
Local storm report, Dec 28, 9:20 AM PST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
920 AM PST SUN DEC 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     SNOW             11 SSE SPRAGUE RIVER    42.30N 121.41W
12/28/2008  M2.0 INCH        KLAMATH            OR   TRAINED SPOTTER

            AMOUNT SINCE 1130 PM PST SATURDAY. STILL SNOWING LIGHTLY
            TO MODERATELY.

&&

SPILDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Curry

When
December 28, 11:15 AM PST to December 29, 4:30 PM PST
Where
Curry County, 0.99 mi E of Brookings State Arpt to 1.25 mi E of Brookings State Arpt
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.070, -124.261

An Area Flood Warning was issued for Coos and Curry counties, including the Chetco River, at 28/0827 PST, effective from 28/0827 until 29/2015 PST. The Curry Pilot reported that North Bank Chetco River Road was closed by mudslides, isolating 1000-1500 people. Other than that, minor flooding was reported in low-lying areas. However, the Chetco River remained in its banks. The river exceeded action stage (18.5 feet) at 28/1115 PST, crested at 19.02 feet at 28/1215 PST, then dropped below action stage at 28/1430 PST. The river rose above action stage again at 29/0600 PST, crested at 21.44 feet at 29/1130 PST, then dropped below action stage at 29/1645 PST. The Flood Warning was cancelled at 29/1958 PST.

Flood, Coos

When
December 28, 11:15 AM PST to December 29, 4:30 PM PST
Where
Coos County, Sitkum to 1.54 mi ESE of Sitkum
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.150, -123.850

An Area Flood Warning was issued for Coos and Curry counties, including the Chetco River, at 28/0827 PST, effective from 28/0827 until 29/2015 PST. The World Newspaper in Coos County reported several houses were flooded in Sitkum, and Sitkum Lane was closed at Milepost 24 due to high water. The Coos County Emergency Manager reported that Bear Creek was flooding and several houses were under water along the west fork of the Coos River. The Flood Warning was cancelled at 29/1958 PST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140309, 140321.